There has been a shortage of this medication in my city. It has been on back-order for months here, according to all the pharmacies I have contacted about it. So I just quit taking it. Can this cause me to have increased anxiety?
Hi, G Mc! Eventually, you'll develop symptoms of hypothyroisim which include increased anxiety:
"Hypothyroidism signs and symptom may include:
Fatigue, Increased sensitivity to cold, Constipation,Dry skin, Weight gain, Puffy face, Hoarseness, Muscle weakness, Elevated blood cholesterol level, Muscle aches, tenderness and stiffness, Pain, stiffness or swelling in your joints, Heavier than normal or irregular menstrual periods, Thinning hair, Slowed heart rate, Depression, Anxiety, Impaired memory."
Quite a list! Plus you're also probably pretty anxious about not taking the medication. Was anyone able to tell you when it will be available again??
Hi G Mc
You definitely don't want to quit your hyperthyroidism medication suddenly.
Once again I'm not sure if it would affect your anxiety but I know with your increased hematocrit levels blood clots could form in your thyroid. A collection of blood in your tyhroid could lead to a growth or worst case scenario a cancer could form.
The nature form thyroid medication that you're referring to is called Levothyroxine correct? That is what you take right?
Also if you were to abruptly stop taking the Levothyroxine you'll notice being tired & fatigued. Depending upon the individual you may suffer low blood pressure, weight gain & notice an irregular heartbeat.
Despite levothyroxine being difficult to find right now I would consult your doctor before you quit taking the medication. Don't forget you have other mitigating circumstances with your blood.
I've had Hashimotos for about 12 years and switched from Synthroid (levo) to Naturethroid about 9 years ago.
Thyroid replacement isn't like taking some other types of drugs. We are replacing a natural hormone that our bodies require to live, like insulin for diabetics.
Fortunately, missing a few doses is not immediately life-threatening the way diabetes could be. I have run out from time to time for various reasons. Thyroid hormone takes a while to kick in and make a difference in your system. And the flip side is that it stays in your system for a few days even if you miss a dose. You may not even notice any symptoms for several days.
I'd say I can tell a difference between 3-5 days, and fortunately I've never had to go longer than that. The symptoms of hypothyroidism creep back gradually - fatigue, brain fog and anxiety, difficulty concentrating & remembering, dry skin, etc.
You certainly wouldn't want to quit entirely. This is an essential hormone and your body can't function long-term without it.
Nothing dramatic is likely to happen if you go a few days without it, but you probably want to find an alternative if it's going to be a week or more.
I have also run out from the backlog, but the manufacturer and my pharmacist say they are actively shipping again. I've missed 3 doses, and if I can't get my refill on Monday, I'm going to call around to see if other pharmacies have any, or have my doctor rewrite the prescription so I can get an alternative.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 2 Jun 2012 • 4 answers
Updated 18 Sep 2015 • 2 answers
Updated 13 days ago • 5 answers
Updated 1 Oct 2018 • 3 answers
Updated 12 Apr 2018 • 1 answer